Alert archive / Iowa / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 16, 1996, 7:13 PM CDT for Henry County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1996, 7:13 PM CDT (00:13 UTC)
- Expired
- May 16, 1996, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Henry County, IA
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:17 PM CDT | Hail 1 | Wayland, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170012 SVRMLI IAC087-170115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 713 PM CDT THU MAY 16 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST IOWA ...HENRY COUNTY AT 713 PM A SEVERE THUNDERSTORM WAS 10 MILES NORTHWEST OF MOUNT PLEASANT...OR BETWEEN WAYLAND AND OLDS. THIS STORM WAS MOVING EAST AT 20 MPH. LARGE HAIL IS LIKELY WITH THIS STORM. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS! HIRSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:44 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 16, 1:44 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 143 PM CDT THU MAY 16 1996 COMBINATION OF KDMX AND KDVN RADAR LOOPS INDICATE A DEFINITE "TWIST" TO THE CONVECTION. NOTICABLE "SWIRL" FROM VORTICITY MAXIMUM GENERATED BY THIS MORNING'S MCC. NEW NGM HAS PICKED UP ON FEATURE MOVING IT ACROSS CWA LATE THIS AFTERNOON AND EVENING. WITH VERY UNSTABLE AIR MASS IN PLACE ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS AND WITH WARM FRONT IN VCNTY... EXPECT TRW TO CONTINUE TO FIRE AS UPPER DISTURBANCE DRIFTS OVERHEAD. SOME CELLS IN EXTREME SOUTHERN IOWA NEAR WARM FRONT MAY BECOME SVR WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL A THREAT AS WELL. EARLY THIS AFTERNOON... CELL IN SOUTHWEST BENTON COUNTY DUMPED 2.1 INCHES OF RAIN IN ONE HOUR (FFSMLI ISSUED). FORECAST PROBLEM TONIGHT EXTENT OF CONVECTION. NGM SEEMS TO HAVE BEST HANDLE ON CURRENT SITUATION IN REGARDS TO SPEED AND PLACEMENT OF MCS INDUCED VORTICITY MAXIMUM. EXPECT SCT CONVECTION THROUGH THE EARLY EVENING HOURS BEFORE NVA IN WAKE OF UPPER DISTURBANCE ARRIVES. NGM CONTINUES TREND OF LIFTING WARM FRONTAL BOUNDARY NORTHWARD OVERNIGHT. RECENT MODELS RUNS HAVE BEEN CONSISTENTLY TOO FAST WITH NORTHWARD PROGRESSION. HOWEVER... TONIGHT A DIFFERENT STORY SINCE AMPLIFICATION OF UPPER FLOW (RIDGING IN RESPONSE TO TROFING OVER NORTHERN ROCKIES) LEGIT. EXTRAPOLATE WARM FRONT PASSAGE AT MLI AROUND 05Z... AND CID AND DBQ TOWARD 12Z. ANOTHER MCS COULD DEVELOP TO WEST LATE TONIGHT AND TRACK ACROSS THE NORTHERN PORTIONS OF CWA. ONCE BOUNDARY LIFTS NORTH OF CWA... ATMOSPHERE SHOULD BE "CAPPED" WITH LITTLE HOPE OF CONVECTION. VERY WARM AND HUMID CONDITIONS WILL PREVAIL FRI IN WARM SECTOR AND WORDING OF ZONES SHOULD REFLECT. AS UPPER TROF...REFLECTED AT SFC BY A COLD FRONT... APPROACHS CWA FRIDAY NIGHT... ANOTHER ROUND OF SVR POSSIBLE. MID LEVEL COLD POOL SHOULD ERODE CAP. CID 63/50 DBQ 59/60 MLI 63/30 BRL 65/20 HENDRICKS
In the hours before
Special weather statement, May 16, 2:49 PM CDT, 4 hours 24 minutes before
IAZ051-162055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 251 PM CDT THU MAY 16 1996 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM CDT... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY IOWA WILL BE ALLOWED TO EXPIRE AT 300 PM CDT. AT 250 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS BENTON COUNTY THROUGH 6PM. BRIEF HEAVY DOWNPOURS ARE POSSIBLE BUT FLOODING IS NOT EXPECTED. MONITOR THE LATEST WEATHER CONDITIONS. IF HEAVY RAINS OR FLOODING IS OBSERVED... BE PREPARED TO MOVE TO HIGHER GROUND. HENDRICKS
Special weather statement, May 16, 4:05 PM CDT, 3 hours 8 minutes before
ILZ016-018-024>026-034-035-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 403 PM CDT THU MAY 16 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM FOR PORTIONS OF NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR PORTIONS OF NORTHWEST ILLINOIS. IN OUR AREA THIS INCLUDES THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. SOME CITIES IN THE WATCH AREA ARE CARTHAGE... MACOMB... STRONGHURST... MONMOUTH... KEWANEE... KEITHSBURG AND PUTNAM. KEEP ABREAST OF THE LATEST INFORMATION ON THIS SEVERE THUNDERSTORM WATCH AND POSSIBLE WARNINGS VIA YOUR NOAA WEATHER RADIO OR YOUR FAVOURITE MEDIA OUTLET. HENDRICKS
Special weather statement, May 16, 5:50 PM CDT, 1 hour 23 minutes before
ILZ016-018-024>026-034-035-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 PM CDT THU MAY 16 1996 ...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 1000 PM FOR PORTIONS OF NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR PORTIONS OF NORTHWEST ILLINOIS. IN OUR AREA THIS INCLUDES THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. SOME CITIES IN THE WATCH AREA ARE CARTHAGE... MACOMB... STRONGHURST... MONMOUTH... KEWANEE... KEITHSBURG AND PUTNAM. AT 550 PM ONLY A FEW LIGHT SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO WERE OCCURRING ACROSS THE WATCH AREA. STRONG STORMS MOVED THROUGH THE AREA EARLIER TODAY... BETWEEN 3 AND 5 PM... AND PROMPTED THE WATCH... HOWEVER THOSE STORM HAVE SINCE DIMMINISHED IN INTENSITY. AGAIN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT AND PERSONS ARE ENCOURAGED TO KEEP ABREAST OF THE WEATHER FOR LATER STATEMENTS AND POSSIBLE WARNINGS. HOWEVER AT THIS TIME NO SEVERE WEATHER IS IMMINENT OR APPROACHING THE WATCH AREA. HIRSCH
Special weather statement, May 16, 6:11 PM CDT, 1 hour 2 minutes before
ILZ016-018-024>026-034-035-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 605 PM CDT THU MAY 16 1996 ...A PORTION OF THE SEVERE THUNDERSTORM WATCH FOR ILLINOIS HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 PM CDT FOR THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON... WARREN... HANCOCK AND MCDONOUGH... HAS BEEN CANCELED. OTHER PORTIONS OF THIS WATCH REMAIN IN EFFECT... AND SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA BUT THESE ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HIRSCH
Nearby
Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.